Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Pendleton, OR

July 19, 2016Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 19, 2016, 4:45 PM PDT for Union County, Oregon. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2016, 4:45 PM PDT (23:45 UTC)
Expired
Jul 19, 2016, 5:30 PM PDT
In force
45 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
200 PM PDT TUE JUL 19 2016

.SHORT TERM...Tonight through Friday.  Eastern WA/OR will
remain sandwiched between a large upper level trough offshore and a
broad and strong ridge to the east through the short term. Widely
scattered showers and thunderstorms have developed over south
central WA and north central OR this afternoon. These are associated
with a wave rotating around the large upper trough off the coast.
Latest water vapor loops show the wave approaching the central OR
Cascades. Manual interpolation of the wave would track it across the
Lower Columbia Basin and into the Spokane Valley this evening--a
little farther west-northwest than models were advertising.  The
main thunderstorm threat remains over the Blue Mountains this
evening...but the forecast will indicate isolated thunderstorms in
the Lower Columbia Basin as well. Based on the 60-70 knot bulk shear
and 300-500 J/kg of SBCAPE...believe some of the storms will be
strong with an isolated severe storm possible. There remains weak
instability and mid-level ascent in far NE OR tonight that could
result in a thunderstorm in this area after midnight.

Other than a few lingering showers over the NE mountains Wednesday
morning...a dry forecast is in store Wed-Thurs morning. The large
and strong ridge east of the Rockies will retrograde slightly and
bring a drier and more stable anticyclonic flow over the region.
Afternoon temperatures on Thursday will reach the 80s to lower 90s
for most of the area.  The upper level flow will back a little to
the south on Thursday in response to the N-S orientation of the
upper trough offshore. Therefore...an upstream shortwave will
gradually approach the Cascade Range Thursday afternoon then should
increase in speed as it tracks east of the Cascades Thursday night.
Nocturnal thunderstorms are forecast for most of the region Thursday
night...especially in our eastern Washington and northeast Oregon
zones.  A westerly flow will follow and bring drier and locally
breezy winds behind the shortwave Thursday night and Friday.  Wister

.LONG TERM...Saturday night through Tuesday...Forecast area will be
under a flat westerly flow throughout the extended period. This will
translate to mostly clear skies and seasonal temperatures during
this time. There will be some locally breezy conditions at times
along the east slopes of the Cascades.

&&

.AVIATION...00Z TAFS...Generally VFR conditions are expected for the
next 24 hours. Some showers and thunderstorms are expected over
portions of the forecast area into the overnight period with some
SCT-BKN 080-120 MSL. winds will generally be less than 10 kts but
site KDLS will see some 10-15 kts through this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  86  59  90 /  20  10   0   0
ALW  62  86  65  91 /  20  10   0  10
PSC  60  88  60  93 /  20   0   0   0
YKM  57  89  62  92 /  10   0   0  10
HRI  60  89  60  93 /  20   0   0   0
ELN  55  83  57  87 /  10   0   0  10
RDM  47  85  49  85 /  30   0  10  10
LGD  54  84  53  89 /  30  10  10  10
GCD  54  86  55  89 /  20  10  10  10
DLS  60  87  62  86 /  10   0   0  10

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&

85/91/91

In the hours before

Special weather statement, Jul 19, 3:52 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
352 PM PDT TUE JUL 19 2016

ORZ503-505-192330-
JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
352 PM PDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...SOUTH
CENTRAL UMATILLA AND NORTHEASTERN GRANT COUNTIES UNTIL 430 PM PDT...

AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MONUMENT...MOVING NORTHEAST AT 40 MPH.

THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
LONG CREEK...UKIAH...RITTER...LEHMAN HOT SPRINGS AND DALE.

LAT...LON 4463 11911 4488 11946 4525 11876 4495 11826
TIME...MOT...LOC 2248Z 239DEG 49KT 4483 11914

RC

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:20 PM PDTSpecial Weather StatementPDTUnion25 min
Jul 18, 6:07 PM PDTSpecial Weather StatementPDTWallowa23 min
Jul 18, 6:32 PM PDTSevere Thunderstorm WarningPDTSherman, Wasco, Wheeler28 min
Jul 19, 3:52 PM PDTSpecial Weather StatementPDTGrant38 min
Jul 19, 4:03 PM PDTSevere Thunderstorm WarningPDTGrant, Umatilla, Union42 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.